Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 37, NWS Topeka, KS

July 21, 2008Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 21, 2008, 7:19 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 7:19 PM CDT (00:19 UTC)
Expired
Jul 21, 2008, 10:34 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2536 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 220020
FFWTOP
KSC117-131-220415-
/O.NEW.KTOP.FF.W.0037.080722T0019Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1115 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  AXTELL...
  BAILEYVILLE...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636
TIME...MOT...LOC 0019Z 180DEG 0KT 3991 9625

$$

CRAVEN
3 follow-up statements
000 
WGUS53 KTOP 220028 CCA
FFWTOP
KSC117-131-220415-
/O.COR.KTOP.FF.W.0037.080722T0019Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1115 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  AXTELL...
  BAILEYVILLE...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

THIS IS A RESEND OF THE PREVIOUSLY TRANSMITTED WARNING. 

LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636
TIME...MOT...LOC 0019Z 180DEG 0KT 3991 9625

$$

CRAVEN
000 
WGUS73 KTOP 220050
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT MON JUL 21 2008

KSC117-131-220415-
/O.CON.KTOP.FF.W.0037.000000T0000Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-MARSHALL-
746 PM CDT MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN MARSHALL AND NORTHWESTERN NEMAHA COUNTIES...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAINFALL ACROSS NORTHEAST MARSHALL AND 
NORTHWESTERN NEMAHA COUNTIES. 

LOCATIONS IMPACTED INCLUDE...
AXTELL AND BAILEYVILLE.

ALTHOUGH HEAVY RAINFALL HAS ENDED IN THIS AREA...CREEKS AND STREAMS 
ARE STILL EXPECTED TO RISE AS THE WATER ROUTES DOWNSTREAM.  AXTELL 
SHOULD BE ALERT FOR RISES ALONG THE NORTH FORK OF THE BLACK 
VERMILLION RIVER...AND ALONG CLEAR CREEK NORTH OF AXTELL.  

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636
TIME...MOT...LOC 0046Z 180DEG 0KT 3991 9625

$$

CRAVEN
000 
WGUS73 KTOP 220334
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT MON JUL 21 2008

KSC117-131-220343-
/O.CAN.KTOP.FF.W.0037.000000T0000Z-080722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-MARSHALL-
1033 PM CDT MON JUL 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
MARSHALL AND NORTHWESTERN NEMAHA COUNTIES...

AT 1033 PM CDT...NO REPORTS HAVE BEEN RECEIVED REGARDING 
FLOODING...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO 
DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3998 9636 3999 9609 3984 9609 3983 9636
TIME...MOT...LOC 0333Z 180DEG 0KT 3991 9625

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:33 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 21, 6:33 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT MON JUL 21 2008

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
FOCUS WILL BE ON OUTFLOW AND WEAK FRONTAL BOUNDARIES TO THE NORTH
AND ANY ASSOCIATED CONVECTION. CONVERGENCE ALONG NEAREST /OUTFLOW/
BOUNDARY IS RATHER WEAK...AND WEAK SHEAR MAY KEEP SIGNIFICANT
PERSISTENT CONVECTION AT BAY AND GIVE LITTLE SOUTHWARD PUSH TO THE
BOUNDARY. STILL ENOUGH UNCERTAINTY IN SMALL SCALES FOR MUCH CHANGE
TO PREVIOUS TAFS...WITH CB MENTION FROM MID EVENING ON. SOME
BOUNDARY SHOULD PUSH THROUGH BY MID MORNING WEDNESDAY BUT WINDS
SHOULD STAY RATHER LIGHT ON BOTH SIDES.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT MON JUL 21 2008/

DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY EARLY THIS AFTERNOON ALONG
WITH THE 12Z UPPER AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE
WEST CENTRAL CONUS EXTENDING EASTWARD INTO THE CENTRAL AND SOUTHERN
HIGH PLAINS. AN UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE
EASTERN NORTHERN PLAINS AND MIDWEST.

THE 19Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY ACROSS SOUTHERN
NE...THOUGH THIS BOUNDARY HAS BEEN WEAKENING THE PAST COUPLE OF
HOURS AND IS NEARLY STATIONARY. A COLD FRONT EXTENDED FROM CENTRAL
IA...WESTWARD ACROSS CENTRAL NE. 100 ML CAPE BULLSEYE OF 4500 J/KG
WAS DEVELOPING ACROSS NORTHWEST MO AND EXTENDED WESTWARD ACROSS THE
NORTHEAST CWA.

LATE THIS AFTERNOON AND EVENING...SURFACE CONVERGENCE ALONG THE COLD
FRONT OVER NE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THESE
THUNDERSTORMS MAY CONGEAL INTO A SQUALL LINE OR MCS AND PUSH
SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA DURING THE
EVENING HOURS. THE VERTICAL WIND SHEAR IS STRONGER NORTHWARD ACROSS
EAST CENTRAL NE INTO SOUTHERN IA...AND NORTHERN MO. ANY THUNDERSTORM
COMPLEX OR SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS THROUGH THE EARLY AND MID EVENING HOURS ACROSS THE NORTHEAST
COUNTIES OF THE CWA. THE NAM MODEL DOES SHOW A HINT OF A POSSIBLE
MCS DEVELOPING ACROSS SOUTHEAST NE EARLY THIS EVENING AND MOVING
SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA INTO WESTERN MO
THROUGH THE REMAINDER OF THE EVENING HOURS. THE GFS ONLY FORECASTS
QPF NORTH AND EAST OF THE CWA THIS EVENING. I CAN NOT RULE OUT THE
CAP BREAKING ALONG THE OLD OUTFLOW BOUNDARY JUST NORTH OF THE KS
BORDER ACROSS EXTREME SOUTHERN NE. IF THIS WERE TO OCCUR
THUNDERSTORMS MAY DEVELOP RAPIDLY ACROSS THE NORTHEAST COUNTIES OF
THE CWA AND PUSH SOUTHEAST INTO WESTERN MO. MLCAPES OF 4,000 J/KG
ACROSS THE NORTHEAST COUNTIES WILL ALLOW FOR AT LEAST PULSE SEVERE
THUNDERSTORMS. THE VERTICAL WIND SHEAR MAY IMPROVE THROUGH THE
EVENING ACROSS THE NORTHEAST COUNTIES OF THE CWA AS THE 5H TROUGH
OVER THE UPPER MIDWEST DIGS SOUTHEAST INTO IA.

REST OF TONIGHT...THE FRONT WILL SLOWLY MOVE SOUTHWEST ACROSS THE
NORTHERN CWA. THERE MAY BE A CHANCE FOR ISOLATED THUNDERSTORMS IN
THE VICINITY OF THE FRONT...BUT ONCE THE SQUALL LINE OR MCS MOVES
OFF TO THE SOUTHEAST OUR RAIN CHANCES WILL DECREASE. HOWEVER...IF
THE CONVECTIVE OUTFLOW STRENGTHENS THE FRONT AND PUSHES
SOUTHEAST...OUR THUNDERSTORM CHANCES MAY CONTINUE FARTHER SOUTHWEST
ACROSS THE CWA.

TUESDAY...THE 5H TROUGH MOVE EAST ACROSS NORTHERN MO AND IA INTO THE
LOWER GREAT LAKES AND OH RIVER VALLEY. THE FRONT WILL PUSH SOUTHEAST
ACROSS THE CWA THROUGH THE DAY AND SHOULD EXTEND FROM NEAR
CONCORDIA...TO GARNETT BY LATE AFTERNOON. SURFACE HEATING...DEEP
MOISTURE AND SFC CONVERGENCE ALONG AND NORTH OF THE FRONT DURING THE
AFTERNOON HOURS WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP ALONG AND NORTH OF THE BOUNDARY. THE BEST UPPER SUPPORT WILL
SHIFT EAST AS THE UPPER TROUGH MOVES EAST...THUS I KEPT THE BEST
RAIN CHANCES ACROSS THE EAST CENTRAL COUNTIES. THOUGH THE POSITION
OF THE BOUNDARY DURING THE AFTERNOON HOURS WILL DETERMINE THE BEST
CHANCES FOR THUNDERSTORMS. HIGH TEMPERATURES AHEAD OF THE FRONT WILL
REACH THE UPPER 90S...WHILE TEMPERATURES NORTH OF THE BOUNDARY WILL
ONLY REACH THE LOWER TO MID 90S.

GARGAN

TUESDAY NIGHT AND WEDNESDAY...MODELS INDICATE SFC PSEUDO-
STATIONARY BOUNDARY WILL REMAIN DRAPED NORTHWEST TO SOUTHEAST
THROUGH THE CWA TUESDAY NIGHT. THIS FRONT IS EXPECTED TO LIFT
NORTHEAST DURING THE DAY ON WEDNESDAY AS UPPER LVL RIDGING BUILDS
EAST OVER THE SOUTHERN PLAINS. HAVE LOW CHC POPS IN THE FORECAST
ALONG AND NORTH OF THE EXPECTED FRONTAL POSITION TUESDAY NIGHT
WITH THE POSSIBILITY FOR H850 CONVERGENCE AND ANY WEAK UPPER FLOW
FORCING MECHANISM THAT MAY PROPAGATE ALONG THE EASTERN PERIPHERY
OF THE UPPER RIDGE. ON WEDNESDAY WITH THE FRONT LIFTING NORTHEAST
ONCE AGAIN HAVE CHANCE FOR TSTMS MENTIONED MAINLY FOR THE EASTERN
PORTION OF THE CWA. CONFIDENCE IS RATHER LOW DURING THE PERIOD ON
TSTM CHANCES WITH NO OBVIOUS UPPER FORCING MECHANISM TO PROVIDE
SUPPORT FOR WEAK CONVERGENCE/LIFT IN THE VICINITY OF THE FRONTAL
BOUNDARY. EXPECT TEMPERATURES TO BE NEAR SEASONAL NORMS WITH LOW
LVL MOISTURE IN PLACE AND CLOUDINESS ASSOCIATED WITH ANY
CONVECTION/CONVECTIVE DEBRIS DURING THE PERIOD.

WEDNESDAY NIGHT THROUGH MONDAY...MORE OR LESS FOLLOWED HPC
GUIDANCE DURING THE PERIOD AND ADJUSTED POPS FOR THE GENERAL
POSITION OF THE UPPER LVL RIDGE. THE UPPER RIDGE LOOKS TO REMAIN
IN PLACE OVER THE SOUTH CENTRAL PLAINS THURSDAY THROUGH
SATURDAY...SO OPTED TO KEEP MENTION OF WX OUT OF THE FORECAST
THROUGH THE PERIOD AS A RESULT. CANNOT COMPLETELY RULE OUT TSTM
ACTIVITY...ESPECIALLY NEAR THE NE BORDER WHERE HEIGHTS ARE
WEAKEST...BUT NO CONFIDENCE IN SHORTWAVE TROUGHS THIS FAR OUT TO
PLACE 20-30 PERCENT POPS THROUGHOUT THE THURSDAY-SATURDAY PERIOD.
SATURDAY EVENING THROUGH MONDAY ECMWF/GFS BOTH INDICATE UPPER
RIDGE RETROGRADING WEST ALLOWING FOR A SERIES OF SHORTWAVE TROUGHS
TO MOVE INTO THE CENTRAL PLAINS IN WEAK NORTHWEST FLOW ALOFT. HAVE
PLACED 20-30 PERCENT TSTMS AT THE END OF THE FORECAST PACKAGE WITH
NORTHWEST FLOW PATTERN MORE CONDUCIVE FOR AN ACTIVE WX PATTERN.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Jul 21, 3:55 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT MON JUL 21 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-222100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
KANSAS...GENERALLY ALONG AND NORTHEAST OF A LAWRENCE...TO
TOPEKA...TO BELLEVILLE LINE. SOME OF THE THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY THIS EVENING MAY BE SEVERE...ESPECIALLY ALONG
THE NEBRASKA BORDER. THE PRIMARY HAZARD WILL BE DAMAGING OUTFLOW
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT OVER THE WHOLE AREA...THOUGH THE BETTER CHANCES
WILL BE OVER NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.